Posts Tagged ‘benzodiazepines in overdose deaths’

Overdose Deaths: Opioids and Benzodiazepines

Any opioid, mixed with any benzodiazepine, alcohol, or barbiturate, can be deadly.

Part of our brainstem, the medulla, tells our bodies to breath while we sleep. Opioids inhibit the neurons (individual nerve cells) of this area of the brain, potentially interfering with this automatic breathing. This is how overdose deaths occur. People go to sleep, stop breathing, and die from lack of oxygen to main organs like the brain and the heart. Even a relatively small dose of opioid can kill a person who isn’t accustomed to taking them, and a larger dose can kill even those who are used to opioids. If you are wondering what constitutes a small or larger dose, that’s unanswerable, because of the considerable differences between individuals.

Benzodiazepines, alcohol, and barbiturates all also inhibit this same brain center, and have the potential to slow breathing, just like opioids. We don’t see many doctors prescribing barbiturates any more, with the possible exception of phenobarbital for seizures, and butalbital for headaches. Sometimes carisoprodol (Soma) is prescribed as muscle relaxant, and it gets metabolized to a barbiturate. We do see a great many people prescribed benzodiazepines, which can be dangerous for a person also taking opioids. And of course, alcohol flows freely in the U.S. society.

When a person with addiction mixes opioids with benzos, alcohol, or barbiturates, he often ends up taking more of the drug than he planned, making it easy to have a fatal overdose. Addiction is all about the loss of control. So for example, an addict may decide to take one Xanax with an opioid, but ultimately take three or four Xanax’s with the opioid. Compounding the problem, the effects of the two drugs together is usually more than would be expected, due to synergy. Synergy means that instead of 1+1=2, suddenly 1+1=4. There’s more of an effect than the person expected.

Some people are able to take both opioids and benzodiazepines without complications, but these people usually don’t have the disease of addiction, and are able to take their medication just as prescribed by their doctor. Even for these patients, benzodiazepines are rarely indicated for use for more than three months (fodder for a future blog).

But benzodiazepines can harm patients with addiction. Except for unusual circumstances, it’s a bad idea to mix any benzodiazepines with any opioid in people with addiction, because of the risk of overdose death. Rarely, a situation may arise that warrants use of benzodiazepines in a patient on opioids, but it’s for a short-term situation, and safer long-term treatments for anxiety usually can be found.

When my patients on methadone or buprenorphine (Suboxone) take benzodiazepines for anxiety, I get anxious. I worry those patients will die from an overdose. It’s a dilemma. Often, patients are clearly benefitting from methadone or buprenorphine, because they’re no longer using illicit opioids, but we now have the risk of an overdose death. So, the methadone or buprenorphine are helping them – unless it kills them… in which case it’s no longer helping.

What to do??

Some doctors say if the patient is benefitting even a small amount, because death rates are so high for opioid addicts who leave treatment, that patient should never be dismissed from a methadone clinic for using benzodiazepines.

I don’t agree with that. The first thing doctors learn in medical school is, “First, do no harm.” In other words, please try to kill as few patients as possible.

And yet, many of these patients can stop using benzodiazepines if they get the right kind of help. I ask my patients “Why do you use benzos?” and base my intervention of what they say. If they’re getting medication from a doctor, I’d like to talk to that doctor, and often a better long-term solution can be found. Benzodiazepines have very few indications for long-term use, because patients develop tolerance to the anti-anxiety properties of these medications fairly quickly. However, it’s dangerous to stop benzodiazepines suddenly in a patient who has been taking them for months or years, because of the risk of withdrawal seizures. We have to decide on the best way to handle the situation. If patients take benzos for the high it produces with methadone, they have to decide if it’s worth risking not only their treatment but their lives. If they take benzos for sleep, often I can prescribe a more suitable medication.

As long a patient has a willing spirit, and does not look like an overdose is imminent, I try to work with him or her. In each case, there are risks in stopping methadone treatment, and risks in continuing methadone treatment. The decision should be made by a physician who is well-educated and well-trained in addiction medicine. We make the best decision we can for the patient in front of us. We are the most qualified to make those – literally – life and death decisions.

Advertisements